My GP changed my Meds

After moving from Edinburgh to London, my new GP has changed my asthma meds, I used to have a Bricanyl Turbohaler (0.5mg), Pulvinal Beclometasone Diproprionate (0.2mg), and a green inhaler, and Beconase nasal spray.

Now my new GP has changed me over to Qvar Easi-Breathe 100ug, and Ventolin Evohaler 100ug.

My peak flow is always around normal for me between 500 and 520, but I feel the inhalers are not helping me.

As I type this, I have a very tight chest, I've taken my Ventolin as much as I'm supposed to, but it's still not easing off. It's getting to the season of hayfever, and my allergies will kick off again, so I'm going to try and get my GP to give me some decent anti-histamines (standard shop bought ones don't work anymore).

Any advice gratefully appreciated.

4 Replies

oldestnewest
  • Hi Kieran,

    Sorry to hear that your GP has changed your meds and that you're suffering as a result.

    First of all, if you are very tight chested and struggling to breath right now, and your Ventolin is not helping, that is a situation that requires urgent medical assessment. Please seek medical help by contacting your out-of-hours GP service, ringing NHS Direct or, if things are deteriorating and you are concerned, by dialling 999. It is always better to get medical help before things get even worse.

    Looking at the meds that your GP has altered, it does seem that your GP has reduced your meds. I presume the green inhaler that you were on is salmeterol (Serevent), which is a long-acting beta-agonist (long acting version of salbutamol) - this does help improve control in a lot of people, so you may well be missing its effects. Did your GP explain why he/she intended reducing your meds? Was it because your control had been good, to see if you actually needed all the meds that you were on? This is part of the British Thoracic Society recommendations for managing asthma (http://www.brit-thoracic.org.uk/ClinicalInformation/Asthma/tabid/81/Default.aspx) - to periodically review your symptoms and try to reduce medication if possible. IT seems in this case that the reduction has not been successful. It is guesswork, but I think this is the most likely change to account for your deterioration.

    In terms of your steroid inhaler, Qvar is beclometasone, the same as your Pulvinal beclometasone, and should work in the same way, although very occasionally some people find that one brand doesn't suit them as well as another brand. You don't say how many puffs you are taking of the steroid inhaler, but if you have gone from one puff twice a day of Pulvinal beclometasone 0.2mg (200mcg) to one puff twice a day of Qvar Easi-Breathe 100mcg, this is roughly the same dose (Qvar gets to where it's needed about twice as well as standard beclometasone, so half the dose is usually needed).

    The salbutamol (Ventolin) that you have been prescribed *should* work in a similar way to the terbutaline (Bricanyl) that you used to have, although again, occasionally some people find that one suits them better than the other.

    In terms of anti-histamines, there is not a great deal to choose between the more modern second generation non-sedating anti-histamines that are available over the counter (eg cetirizine, loradatine) and the sorts of anti-histamines that your GP can prescribe you - your GP doesn't really have dozens of 'stronger' anti-histamines in his/her armory. There are some newer (third generation) alternatives that are metabolites or isomers (slightly altered versions) of the second generation drugs (eg levocetirizine, desloradatine) which are available on prescription only. These are often touted as being better than the original drugs, and indeed some people do find them better, but there aren't any good head-to-head trials that demonstrate this, and the newer drugs are roughly 7 - 10 times more expensive than ceterizine or loratidine. There is ancedotal evidence to suggest that if you have been taking a particular antihistamine for a while, it might be worth changing to another one, so this might be something you could consider.

    Other strategies for treating allergic rhinitis (hayfever) include steroid nasal sprays, like the Beconase that you used to be on - these are usually quite effective and well tolerated. Decongestant sprays and tablets can help with symptomatic relief of nasal congestion, although the tablets are associated with side effects like a fast heart rate, restlessness and insomnia, which can be additive with similar side effects from your Ventolin. The decongestant sprays don't usually cause these sorts of side effects, but can cause rebound congestion as their effects wear off.

    Another useful treatment for both allergic rhinitis and asthma is a group of drugs called the leukotriene antagonists, which are tablets which block the effects of a particular chemical involved in the allergic response. Montelukast (Singulair) and zafirlukast (Accolate) are the names of these tablets - they are prescription only. Some people find them extremely helpful for both asthma and allergies, and others find that they have little effect. They can also have significant side effects.

    I think you need to go back to your GP as soon as you can and get a thorough review of your condition and your meds. To summarise:

    - your long-acting beta-agonist (salmeterol (Serevent)) seems to have been stopped, and this may have worsened your control - do you need it reintroduced?

    - occasionally a particular brand of steroid inhaler, like Qvar, doesn't suit a particular person as well as another - there are alternatives, so it may be worth experimenting with the different brands available.

    - salbutamol (Ventolin) should work just as well as terbutaline (Bricanyl) as a reliever, but very occasionally some people find that it doesn't - most GPs will not object to you trying terbutaline again if you feel it suits you better.

    - there are several treatments available for allergic rhinitis, which you need to discuss with your GP.

    Hope this helps. In the mean time, just to reiterate, if you are tight chested and having difficulty breathing and your salbutamol is not helping, please seek medical attention as soon as possible.

    Take care

    Em H

  • Thanks for the advice, tight chest is slowly easing off now.

    I'm going to try to get put back on the Serevent again, as I did feel better with it.

    Personally, I preffered the powder inhalers, as I felt they were better, at present I'm taking 2 puffs of the Qvar 0.1mg and used to take 2 puffs of the Pulvinal 0.2mg. So only getting half the Beclometasone I had been.

    Thanks for the advice regarding allergies, the Beconase didn't help very much, so hoping to get an alternative.

  • Hi Kieran,

    The dose of beclometasone that you are getting from the Qvar is actually equivalent to what you were on before, as Qvar gets the drug into your lungs twice as well as a standard beclometasone inhaler. It's usual to half the dose when changing from another beclometasone inhaler to Qvar for this reason.

    Different people have different preferences, though, regarding brand of inhaler and delivery method (eg dry powder, spray) so if you do find that it's not suiting you, it's perfectly reasonable to ask your GP to switch you to a different form.

    Em H

  • Update

    Thanks for all the advice regarding changing my asthma meds back.

    I seen my GP at the start of the week, and he was quite happy to change me back.

    As for the allergies, well I'm having to see a specialist on 8th May, after suffering from a severe allergic reaction on thursday evening, was taken to hospital by ambulance, and the doctor at the hospital has classed it as an anaphalactic allergic reaction.

    Regards

    Kieran

You may also like...